Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS Springfield, MO

April 3, 1998Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 1998, 2:18 PM CST for Douglas County, Howell County, Ozark County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 1998, 2:18 PM CST (20:18 UTC)
Expired
Apr 3, 1998, 3:05 PM CST
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:20 PM CSTHail 1Dora, MO
Apr 3, 2:30 PM CSTHail 0.75South Fork, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS1 KSGF 032021 RRA
SVRSGF
MOC067-091-153-032105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CST FRI APR 3 1998

* SEVERE THUNDERSTORM WARNING FOR
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 305 PM CST

* SOME AREAS AFFECTED
  ROCKBRIDGE
  TWIN BRIDGES
  DORA

* AT 218 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  ONE STORM WAS LOCATED NEAR RICHVILLE OR 20 MILES NORTHEAST
  GAINESVILLE. ANOTHER STORM WAS LOCATED ABOUT 10 MILES NORTH
  OF GAINESVILLE. BOTH STORMS WERE MOVING EAST TO SOUTHEAST AT
  20 MPH.

THIS EXTENDS THE SEVERE THUNDERSTORM WARNINGS FOR OZARK AND HOWELL
COUNTIES.

DIME TO QUARTER SIZED HAIL HAS BEEN REPORTED WITH SOME STORMS.
 
SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

DSA/JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:40 PM CST, 38 minutes earlier.

Area forecast discussion, Apr 3, 1:40 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 PM CST FRI APR 3 1998

1ST PD FCST PROBLEM...IF ANY PCPN AND TEMPS.

18Z PROFILERS SHOWS 5H LOW OVER E CENTRAL MO WHILE SFC LOW MOVING
INTO THE BOOTHEEL.  COOLER DRIER AIR PUSHING INTO WRN CWA WITH
JLN IN THE UPPER 40S.  TSRA ASSOCIATED WITH COLD 5H COLD POCKET AND
SFC LOW SHOULD END BY ZONE ISSUANCE TIME ACROSS MOST OF CWA...EXCEPT
EXTREME ERN ZONES WL STILL HAVE A CHC OF PCPN AND TSRA FOR EARLY
EVENING.

MODELS FAIRLY GD AGREEMENT WITH RIDGE BUILDING IN OVER CENTRAL PART OF
THE COUNTRY BY SATERDAY AFTERNOON. ETA HOLDS THE PCPN IN A LITTLE
LONGER THAN NGM AND THUS A LITTLER COOLER TEMPS. WL GO WITH NGM.

1ST PD RECOMMENDATION...
SE KS/JLN....
.TONIGHT...MOSTLY CLOUDY AND COOLER.  LOW IN THE MID 30S. WIND
NORTHWEST 10 TO 15 MPH.

AIZ....
.TONIGHT...CLOUDY AND COOLER WITH A 30 PERCENT CHANCE OF SHOWERS.
LOW IN THE MID 30S.  WIND NORTHWEST 15 MPH.

SGF....
.TONIGHT...MOSTLY CLOUDY AND COOLER.  LOW IN THE MID 30S.  WIND
NORTHWEST 10 MPH.

UNO...
.TONIGHT...CHANCE OF EVENING SHOWERS OR THUNDERSTORMS EARLY...
OTHERWISE CLOUDY AND TURNING COOLER.  LOW AROUND 40. WIND NORTHWEST
10 MPH.

SGF BB 037/053 035/062 040 07111
JLN BB 036/054 037/064 042 07111

SS

In the hours before

Special weather statement, Apr 3, 1:00 PM CST, 1 hour 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI APR 3 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD
WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...CHANCE OF A FEW SHOWERS OR THUNDERSTORMS THIS AFTERNOON...

A LOW PRESSURE AREA LOCATED OVER SOUTHWEST MISSOURI COMBINED WITH A
POCKET OF COLD AIR IN THE UPPER PART OF THE ATMOSPHERE WILL CREATE A
FEW SCATTERED SHOWERS OR THUNDERSTORMS OVER THE AREA THIS
AFTERNOON. THE BEST CHANCE OF SHOWERS OR THUNDERSTORMS WILL BE
ALONG THE MISSOURI-ARKANSAS BORDER FROM SPRINGFIELD AND POINTS EAST.

SOME THUNDERSTORMS COULD REACH SEVERE LIMITS WITH HAIL UP TO ONE
INCH AND BRIEF HEAVY RAIN.

AS THE LOW MOVES EAST THIS AFTERNOON...COOLER AND DRIER AIR WILL
MOVE ACROSS THE REGION PUSHING THE SHOWER AND THUNDERSTORM ACTIVITY
INTO SOUTHEASTERN MISSOURI.

SPOTTER AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER FOR
POSSIBLE ACTIVATION THIS AFTERNOON.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:36 AM CSTSevere Thunderstorm WarningSGFJasper, Newton34 min
Apr 3, 12:37 PM CSTSevere Thunderstorm WarningSGFStone33 min
Apr 3, 12:51 PM CSTSevere Thunderstorm WarningSGFChristian34 min
Apr 3, 12:57 PM CSTSevere Thunderstorm WarningSGFTaney48 min
Apr 3, 1:10 PM CSTSevere Thunderstorm WarningSGFOzark65 min
Apr 3, 1:38 PM CSTSevere Thunderstorm WarningSGFHowell47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.